Q&A: What Are Remedies For HIV Skin Discoloration?

older woman close upQ: I am a  woman of 46 and have been HIV positive since 1998. My face is not smooth and I have different shades. What can I do to have smooth, lovely skin.  – M. G.

Sign Up for the Black Doctor Newsletter!

 

A: Unfortunately, dermatological diseases are common among people with HIV. From what you described, I believe you may be experiencing photodermatitis. Photodermatitis is a skin condition in which exposure to the sun darkens the skin color. According to the University of Maryland Medical Center, there are several causes for photodermatitis, including:

  • Diseases, such as lupus or eczema, that also make skin sensitive to light
  • Genetic or metabolic factors (inherited diseases or conditions, such as pellagra, caused by lack of niacin, vitamin B-3)
  • Reactions to chemicals and medications

If you are on any medications to improve your immune system, you may have this reaction as a side effect. Protecting your skin from the sun may help you with this condition.

Prurigo nodularis is another skin condition that causes outbreaks of itchy, crusted lumps on the skin. Topical steroid treatment and managing HIV/AIDS with antiretroviral drugs are used to treat this condition.

Antiretroviral drugs can help prevent and manage some of these types of skin conditions. Other skin conditions may be triggered by the treatment and require other treatments. Talk with your doctor about the best therapy for your particular skin condition.

 

Dr. Renee WHITE COAT HS Frame head onlyIf you have any questions, don’t hesitate to ‘Ask Dr. Renee’. Follow me on Twitter @AskDrRenee and on my website.